Tags: Health Topics | medication | mistakes | senior citizen

6 Risky Drugs for Seniors

6 Risky Drugs for Seniors
(Konstantin Shishkin/Dreamstime.com)

By    |   Wednesday, 06 November 2019 10:35 AM

Prescription medication can cure you, but can also put you at risk for serious illness or death. A staggering 1.5 million Americans die each year from medication mistakes, say experts, and many of these are senior citizens.

Dr. Pat Salber, a leading internist and emergency care physician from San Francisco who runs the Web site TheDoctorWeighIn.com tells Newsmax that the numbers may be growing because so many more Baby Boomers who are now seniors are taking prescription drugs. Many of the elderly cannot tolerate certain medications.

"Basically, any drug that needs to be cleared from the kidneys can be problematic for the elderly who have reduced renal function," says Salber. "Also, many drugs have anticholinergic effects which can cause cognitive changes including delirium. They can also cause urinary retention and constipation. I always recommend a trial of non-drug intervention before resorting to prescription medication."

Here are six most risky classes of drugs for seniors:

  1. Diabetes drugs with a long half-life, in particular Diabinese (chlorpropamide) should be avoided in the elderly because of a risk of prolonged and serious hypoglycemia.  Short-acting agents, such as Glucotrol (glipizide) are good alternatives.
  2. Anticholinergic antihistamines, such as diphenhydramine (Benadryl and others) should also be avoided, if possible, as they can cause confusion dry mouth, constipation, urinary retention, cognitive impairment, and delirium.  Clearance of the drug from the body is slower in elderly patients.  Alternatives include Allegra (fexofenadine) and Claritin (loratadine).
  3. Muscle relaxants, like Flexeril, Robaxin and others can also cause the types of anticholinergic effects listed above.  Alternatives are to treat the underlying condition with physical therapy, ergonomics, and application of heat or cold.
  4. Oral mineral oil for constipation can be aspirated and cause an inflammation of the lungs.  Alternatives are increased fiber in the diet plus adequate hydration — drinking lots of water.
  5. Benzodiazepines, such as Valium, should be used with caution in the elderly as they can cause or worsen cognitive impairment.  They can also cause delirium, unsteady gait which leads to falls with serious consequences like hip fractures.  Alternatives for anxiety are non-drug interventions such as behavioral therapy or relaxation techniques, like yoga.
  6. Triamterene and other potassium-sparing diuretics, such as amiloride and spironolactone should be used with extreme caution in the elderly, who may have reduced renal function, as they can cause dangerous elevations in potassium levels which can cause serious or even lethal cardiac arrthymias.

"It's important to remember that these are very useful drugs, it is just that they have to be used with caution in the elderly," says Salber. "Remember that old age is no longer defined by a number. There are plenty of 60 to 70 year olds who are vigorous and have good kidney function. And there are also many 50 to 60 year olds who, as we say in medicine, appear older than their stated age.

"Recommendations need to be personalized based on the doctor's evaluation of the overall physiological state of the individual. This is the age of personalized medicine so we need to use all this information to help guide our decision in a more targeted way."

It's also important to read labels carefully, she says, and follow recommendations for taking the medication. If you are taking several prescription meds, make sure your doctor knows which once have been prescribed so you're not taking multiple drugs that have similar side effects such as "dizziness" listed.

© 2019 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Health-News
Prescription medication can cure you, but can also put you at risk for serious illness or death. A staggering 1.5 million Americans die each year from medication mistakes, say experts, and many of these are senior citizens.Dr. Pat Salber, a leading internist and emergency...
medication, mistakes, senior citizen
560
2019-35-06
Wednesday, 06 November 2019 10:35 AM
Newsmax Media, Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved